Mississippi, 2001

Hail in Mississippi, May 20, 2001

May 20, 2001 · NWS JAN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 2:00 PM CST, 25 minutes earlier.

Area forecast discussion, May 20, 2:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN MAY 20 2001

AIR MASS REMAINS VERY UNSTABLE NORTHWEST AND NORTH CENTRAL ZONES
THIS AFTERNOON. THUNDERSTORMS DEVELOPING TN/NRN MS TO POTENTIALLY
INITIATE CONVECTION NW AND NORTH CENTRAL SECTIONS OF FORECAST AREA AS
OUTFLOW BOUNDARIES PROVIDE NECESSARY FOCUS FOR LIFT. WILL MENTION
POTENTIAL FOR SEVERE THUNDERSTORMS THESE AREA FOR TONIGHT.
ADDITIONALLY...POTENTIAL FOR THUNDERSTORMS LATE TONIGHT EXTREME NW
ZONES AS NEXT SHORTWAVE MOVES INTO THE REGION. LEFT FRONT UPPER JET
QUADRANT TO PRODUCE GOOD UPPER DIVERGENCE AFTER MIDNIGHT TONIGHT
OVER NE LA...SE AR AND NW MS. MODELS ALSO FORECAST INCREASING UPWARD
VERTICAL VELOCITY AND LOW LEVEL CONVERGENCE DURING THE PREDAWN HOURS
MONDAY. 40-50KT 850 MB JET FORECAST INTO NW MS BY 12Z MONDAY.

ETA CONTINUES TO BE SLOWER OF MODELS ON EWD PROGRESSION OF FRONT
MONDAY. HOWEVER AVN HAS SLOWED EWD SPEED OF THE FRONT AND IS MORE IN
LINE WITH ETA THAN IN PREVIOUS RUNS. ETA ALSO STRONGER ON DYNAMICS
DURING THE DAY MONDAY WITH STRONG UPPER DIVERGENCE AND VERTICAL
MOTION CONTINUING. FRONT REMAINS JUST W OF FORECAST AREA BY 00Z TUE
ON THE ETA WHILE THE AVN HAS IT INTO NW MS AT THAT TIME. WILL KEEP
MENTION OF SEVERE THUNDERSTORMS FOR NORTHWEST ZONES WHERE DYNAMICS
STRONGEST DURING THE MORNING. MODELS SHOW DIMINISHING LOW LEVEL JET
AND UPPER DIVERGENCE DURING THE DAY MONDAY...ALTHOUGH ETA MAINTAINS
GOOD DIVERGENCE LONGER IN CENTRAL AREAS FOR THE EARLY AFTERNOON.

COLD FRONT TRACKS EWD MONDAY NIGHT AND DYNAMICS WEAKEN RAPIDLY. MEAN
RELATIVE HUMIDITY VALUES REMAIN ABOVE 70 PERCENT FOR E/SE AREAS
EARLY TUE. MODELS IN GENERAL AGREEMENT THAT AIR MASS TO DRY
SIGNIFICANTLY BY 18Z TUE WITH MEAN RH BELOW 50 PERCENT. WILL KEEP
SLIGHT CHANCE POPS SERN ZONES FOR EARLY TUE.

NCEP QPF PAINTING 1/2 TO 1 INCH OVER MOST OF NRN ZONES AND MUCH OF
CENTRAL AREAS. FEW AREAS WILL SEE 1/2 TO 1 1/2 INCHES OVERNIGHT BUT
AREAL AVERAGES SHOULD BE LOWER. ALSO AGREE WITH NCEP ON DIMINISHING
AMOUNTS FROM THE NW MONDAY...WITH AREAS OF 1/2 TO 1 1/2 INCHES NW TO
LESS THAN 1/4 INCH EXTREME SE ZONES.

UNSEASONABLY COLD UPPER LOW TO PARK OVER THE REGION FOR MUCH OF THE
EXTENDED PERIOD. WILL SEE CHANCE OF CONVECTION THROUGH FRIDAY...WHEN
LAST SHOT OF COOLER AIR ALOFT SWINGS THROUGH WITH ASSOCIATED
SHORTWAVE. UPPER TROUGH TO PIVOT OUT OF AREA BY SATURDAY SO WILL
KEEP NEXT WEEKEND DRY FOR NOW. UNSEASONABLY COOL TEMPS ON TAP FOR
THIS WEEK AS UPPER TROUGH SITS OVER REGION.

PRELIM NUMBERS...
JAN  71/84/63/74  455-
MEI  69/87/66/75  3451

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 20, 1:10 PM CST, 1 hour 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SUN MAY 20 2001

...THUNDERSTORMS...
A VERY WARM...VERY MOIST ATMOSPHERE WILL ALLOW SOME THUNDERSTORMS
THIS AFTERNOON AND EVENING TO BECOME SEVERE...MAINLY NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 55. THESE STORMS WILL BE
ISOLATED IN COVERAGE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE RISK WILL AGAIN INCREASE TOWARDS SUNRISE MONDAY FOR
THE MISSISSIPPI DELTA..AND SPREAD INTO MOST OF MISSISSIPPI MONDAY.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS MAY BE NEEDED FOR THIS AREA THIS AFTERNOON INTO
TONIGHT.

WITH DEWPOINTS IN THE LOW 70S OVER THE MISSISSIPPI DELTA...AND
AFTERNOON TEMPERATURES RISING INTO THE UPPER 80S...ENOUGH
INSTABILITY WILL BE IN PLACE FOR SCATTERED THUNDERSTORMS TO FORM
THIS AFTERNOON. WITH A POTENT SYSTEM MOVING FROM ARKANSAS INTO
TENNESSEE AND NORTHERN-MOST MISSISSIPPI THIS AFTERNOON...OUTFLOW
BOUNDARIES MOVING SOUTH INTO THE MISSISSIPPI DELTA WILL HELP TO
FOCUS THE FORMATION OF CONVECTION IN THE DELTA THIS AFTERNOON AND
EVENING. AS THE SUN SETS...HEATING WILL CEASE...WITH  THE
ATMOSPHERE BECOMING LESS AND LESS UNSTABLE THROUGH THE EVENING
HOURS...AND THE CHANCE OF ANY THUNDERSTORMS BECOMING SEVERE WILL
DECREASE .

TOWARDS SUNRISE...ANOTHER SYSTEM WILL APPROACH THE LOWER
MISSISSIPPI RIVER VALLEY...AND WITH A VERY MOIST AIRMASS IN
PLACE...SEVERE THUNDERSTORMS ARE LIKELY AGAIN MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. T<HIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grenada

When
May 20, 2:25 PM CST
Where
Grenada County, Grenada
Measured
1 in hail
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.817

Hail of up to quarter size caused minor roof damage in the Grenada area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245243.